Hematemesis is the vomiting of blood. The bleeding is usually from the upper gastrointestinal (GI) tract. This means the bleeding may be from the esophagus (the tube that connects the mouth and stomach), the stomach, or the upper small intestine (duodenum).
If you are having bloody vomit, you need to get medical care right away.
Common causes of upper GI bleeding are:
Sometimes the esophagus bleeds because it is torn. These tears may happen after forceful coughing or vomiting.
It is unusual but possible for cancers of the stomach and esophagus to cause large amounts of bloody vomit
Vomiting blood can be a very frightening experience. In mild cases, you may notice small amounts of bright, red blood in your vomit. Or you may see dark brown or black material that looks like coffee grounds. This is blood that has been digested by stomach acids. If the bleeding is severe, you may keep vomiting large amounts of bright red blood.
You may have other symptoms, depending on the cause of the vomiting of blood. These symptoms may be:
Black, tarry stools may mean that you have had bleeding from your stomach or intestines for some time. Blood that passes through the intestines is digested and looks black.
Your healthcare provider will ask about your personal and family medical history and your symptoms. You will have a physical exam. You may also have:
For an endoscopy your provider will give you medicine to sedate you. Then he or she will insert a thin, flexible tube with a tiny camera through your mouth, into your esophagus and stomach, and into the upper small intestine to look for causes of bleeding. The endoscope can be used to look for varicose veins of the esophagus, irritation of the lining of the esophagus or stomach organs, or an ulcer.
If the bleeding is severe, you will be treated in the emergency room and hospital, maybe even in the intensive care unit. The first goal of treatment is to stop the bleeding. You need to have enough fluids and blood to maintain a normal blood pressure to keep you alert and keep your organs healthy (such as your brain, heart, and kidneys). You will have an IV line for intravenous fluids and medicines. You may also be given oxygen with a small short tube in your nose. You will probably have a nasogastric tube, which is a slim, flexible plastic tube that passes through your nose down into your stomach. Your healthcare provider can give you medicines through the nasogastric tube to help stop the bleeding. Your provider can also use the tube to get samples of stomach fluids so he or she can tell if the bleeding has stopped.
If you have severe bleeding and it can't be stopped, a special tube with a balloon on the end of it may be inserted into your esophagus. Once in place, the balloon can be blown up so that it presses on the area of bleeding to stop it. You may need emergency surgery to stop the bleeding.
Depending on how fast your bleeding stops and why you are bleeding in the first place, you will be in the hospital at least 1 day or more. You will have treatment for the underlying cause of the bleeding as well.
Whether the bleeding is mild or severe, you will have blood tests to help measure how much blood you have lost and to see if your blood has problems clotting. The tests may also help determine why you are having the bleeding. You may have one or more endoscopies to look for the cause and to see if the bleeding is likely to restart.
If the bleeding is mild (occasional or small amount), the treatment will depend on the cause of the bleeding. For example:
Your provider will recommend a soft diet while you are healing.
Prompt treatment of the frequent causes of vomiting blood may keep it from ever happening. Tell your healthcare provider if you have stomach pain, heartburn, or acid indigestion.
If you drink too much alcohol, you are at high risk of developing scarring of the liver (cirrhosis) and problems with your esophagus and stomach that may cause sudden, severe bleeding. You will need to get help with your drinking problem.